California, 2005

Winter Storm in California, January 1 to 3, 2005

January 1 to 3, 2005 · NWS STO · 7 events in 7 counties and zones

Snow levels dropped to the 1500 to 2000 foot range. Snow accumulations were three to nine inches above 2000 feet, twelve to eighteen inches at 5000 feet, and one to three inches at the higher elevations of the Sierra Nevada Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Snow levels dropped to the 1500 to 2000 foot range. Snow accumulations were three to nine inches above 2000 feet, twelve to eighteen inches at 5000 feet, and one to three inches at the higher elevations of the Sierra Nevada Mountains. Winds were sustained to 35 mph and gusted to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 31, 8:00 PM PST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 31, 8:00 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
800 PM PST FRI DEC 31 2004

.DISCUSSION...
RAPID DETERIORATION IN CONDITIONS AFTER DARK WITH BANDS OF RAIN IN
THE CENTRAL VALLEY AND LOWER FOOTHILLS AND SNOW ABOVE.  HARDEST HIT
HAS BEEN THE SOUTHERN SACRAMENTO VALLEY AND SURROUNDING FOOTHILLS AS
BRIEF HEAVY SHOWERS TRACKED ACROSS THE AREA. HAVE ISSUED AN URBAN
AND SMALL STREAM ADVISORY FOR THIS. RAIN HAS BEEN LESS INTENSE IN
THE SAN JOAQUIN VALLEY. THE NORTHERN THIRD OF THE CWA HAS BEEN LESS
ACTIVE SO FAR BUT RADAR SHOWS A BATCH OF PRECIPITATION MOVING ACROSS
HUMBOLDT COUNTY AND THIS WILL AFFECT THE AREA LATER TONIGHT. WILL
LEAVE ALL WINTER STORM WARNINGS IN PLACE THOUGH WIND IS MARGINAL.

ALL MODELS IN GENERAL AGREEMENT THROUGH THE HOLIDAY WEEKEND AS A
DEEP COLD TROUGH LINGERS ALONG THE WEST COAST AND BRINGS SEVERAL
SURGES OF ENERGY ACROSS THE AREA. EACH SURGE WILL BRING A NEW BATCH
OF SNOW AND RAIN.  SNOW LEVELS WILL REMAIN VERY LOW. SIGNIFICANT
DISAGREEMENT IN THE MODELS BEGINNING TUESDAY.  FORECASTS ARE BASED
ON THE EUROPEAN MODEL...WHICH HAS TENDED TO PERFORM WELL THIS WINTER
...IS LESS EXTREME THAN SEVERAL OTHERS...AND SEEMS LIKE A REASONABLE
SOLUTION.

&&

.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
      INTERIOR COAST RANGE NORTH OF CLEAR LAKE...NORTHERN SHASTA
      COUNTY...BURNEY BASIN AND EASTERN SHASTA COUNTY...AND
      FOOTHILLS OF THE NORTHERN SIERRA NEVADA THROUGH MIDNIGHT
      SATURDAY NIGHT/SUNDAY MORNING.
     WINTER STORM WARNING FOR THE WEST SLOPES OF THE NORTHERN SIERRA
      NEVADA AND WESTERN PLUMAS COUNTY INCLUDING THE LASSEN PARK
      AREA THROUGH 4 PM SUNDAY.
     SNOW ADVISORY FOR SOUTHERN LAKE COUNTY UNTIL MIDNIGHT SATURDAY
      NIGHT/SUNDAY MORNING.
     URBAN AND SMALL STREAM ADVISORY FOR SOUTHERN SACRAMENTO VALLEY
      ADJACENT SIERRA FOOTHILLS UNTIL 1 AM.

&&

EM
Hazardous weather outlook, Dec 31, 7:00 AM PST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST FRI DEC 31 2004

CAZ013>019-063-064-066>069-111500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD PACIFIC FRONTAL SYSTEM MOVED THROUGH NORTHERN CALIFORNIA THIS
MORNING BRINGING RAIN...WIND AND MOUNTAIN SNOW. SOME MINOR FLOODING
OCCURRED THROUGHOUT THE SOUTHERN SACRAMENTO...NORTHERN SAN JOAQUIN
VALLEYS AND FOOTHILLS. ANOTHER STORM SYSTEM IS EXPECTED TO MOVE
THROUGH NORTHERN CALIFORNIA TONIGHT.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

* URBAN/SMALL STREAM FLOOD ADVISORY..SEE WGUS86 KSTO - FLSSTO     *

.DAYS TWO THROUGH SEVEN...

A COLD LOW PRESSURE SYSTEM WILL CONTINUE TO PIVOT STORMS THROUGH
NORTHERN CALFORNIA OVER THE NEXT FEW DAYS INCLUDING NEW YEARS
DAY AND INTO EARLY NEXT WEEK.

* WINTER STORM WARNING.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT....SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

SMITH

In the hours before

Special weather statement, Dec 31, 9:30 PM PST, 5 hours before
SPECIAL WEATHER STATEMENT/PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PST FRI DEC 31 2004
CAZ013>019-063-064-066>069-011200-

...POWERFUL PACIFIC STORM CONTINUES ACROSS NORTHERN CALIFORNIA...

A HUGE PACIFIC STORM THAT MOVED ONSHORE LATE TUESDAY ACROSS NORTHERN
CALIFORNIA CONTINUES TO PRODUCE HEAVY RAIN AND LOCALIZED FLOODING IN
THE INTERIOR VALLEY AND LOWER FOOTHILLS. MEANWHILE ACROSS THE SIERRA
THIS STORM HAS PRODUCED INCREDIBLE SNOW FALL TOTALS OF 3 TO 6 FEET
ACROSS THE HIGHEST MOUNTAIN PASSES AND AT THE BASE LODGES OF THE MAJOR
SKI RESORTS. SOME OF THE HIGHER SLOPES OF THE SKI RESORTS ABOVE 8000
FEET HAVE UNOFFICIALLY RECORDED OVER 8 FEET OF SNOW.

MORE PRECIPITATION CONTINUES ACROSS THE REGION TONIGHT. THIS LARGE
STORM SYSTEM IS ACTUALLY COMPRISED OF NUMEROUS BANDS OF PRECIPITATION.
ONE BAND MOVING THROUGH TONIGHT IS PRODUCING UP FROM ONE HALF TO INCH
OF RAIN ACROSS THE INTERIOR VALLEY FROM REDDING THROUGH SACRAMENTO AND
MODESTO....WITH THE HEAVIEST RIGHT AROUND THE GREATER SACRAMENTO REGION
AND ADJACENT FOOTHILLS. ACROSS THE SIERRA ABOVE 2000 FEET ANOTHER 8 TO
12 INCHES OF SNOW IS LIKELY OVERNIGHT.

PRECIPITATION IS EXPECTED TO TAPER DOWN TO SCATTERED SHOWERS BY
SATURDAY MORNING. HOWEVER...ANOTHER BAND OF PRECIPITATION IS EXPECTED
TO MOVE THROUGH SATURDAY AFTERNOON INTO SATURDAY NIGHT. THERE COULD BE
ANOTHER ONE HALF TO ONE INCH OF RAIN FOR LOWER ELEVATIONS AND UP TO
ANOTHER 1 TO 2 FEET OF SNOW FOR THE SIERRA FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING.

PRECIPITATION AMOUNTS FROM TUESDAY THRU FRIDAY (STORM TOTAL):

...VALLEY...

REDDING AP.............................1.43
RED BLUFF..............................1.85
CHICO..................................1.56
OROVILLE...............................3.29
MARYSVILLE.............................2.14
SACRAMENTO.............................2.82
SACRAMENTO EXEC AP.....................3.00
SACRAMENTO INTL AP.....................2.13
VACAVILLE..............................2.67
TRAVIS AFB.............................2.25
STOCKTON AP............................1.88
MODESTO AP.............................1.90
ELK GROVE..............................2.17
ROSEVILLE..............................2.95
FOLSOM.................................3.15
FAIR OAKS..............................2.83
WOODLAND...............................1.07

...FOOT HILLS...

PARADISE...............................3.29
GRASS VALLEY...........................4.74
AUBURN.................................4.01
SUTTER HILL............................3.16
SAN ANDREAS............................3.31
SONORA.................................3.23
GROVELAND..............................4.13

-------------------------------------------------------------

...MOUNTAINS...

PRECIPITATION    STATION               ELEVATION
IN INCHES                              IN FEET

7.93             GOLD LAKE             6720
7.56             HAYSINK               6800
6.47             GIANELLI              8400
6.28             LAPORTE               4980
6.24             BLUE CANYON           5280
6.05             DEER CREEK FOREBAY    4455
5.46             STRAWBERRY VALLEY     3808
5.36             SPRING GAP FOREBAY    5100
5.36             CALAVERAS             3440
5.35             BRUSH CREEK           3560
5.32             GEORGETOWN R.S.       3250
5.09             SUGAR PINE            3840
4.96             BEAVER                5000
4.96             BLOODS CREEK          7200
4.82             SECRET TOWN           3790
4.57             LAKESHORE (SHASTA LK) 1100
4.03             ESPERANZA             2512
3.62             AUBURN AIRPORT        1550
3.58             BUCKS LAKE            5750
3.00             OROVILLE DAM           922
2.94             CARPENTER RIDGE       4841
1.97             CAMANCHE               367
1.85             COHASSET              1600
1.69             WALNUT GROVE            20
1.12             LASSEN LODGE          4000

-------------------------------------------------------------

SNOW AMOUNTS FROM TUESDAY THROUGH FRIDAY MORNING (STORM TOTAL):

(SKI RESORT SNOWFALL FROM BASE LODGES ONLY....NOT SUMMITS):

KIRKWOOD (7800 FT)........................72 INCHES.
SIERRA TAHOE (7300 FT)....................63 INCHES
BEAR VALLEY (7800 FT).....................54 INCHES.
SUGARBOWL (6900FT)........................53 INCHES.
SODA SPRINGS/BOREAL (7000 FT).............48 INCHES.
DODGE RIDGE (6600 FT).....................35 INCHES.

BASIL/MORSE/POWELL

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Nw & Nc Shasta

When
January 1, 2:30 AM PST to January 3, 1:00 AM PST
Where
Nw & Nc Shasta forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Ne & Ec Shasta

When
January 1, 2:30 AM PST to January 3, 1:00 AM PST
Where
Ne & Ec Shasta forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sw Shasta/W Tehama/W Glenn/X Nw Colusa/N Lake

When
January 1, 2:30 AM PST to January 3, 1:00 AM PST
Where
Sw Shasta/W Tehama/W Glenn/X Nw Colusa/N Lake forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, P Sc Shasta/E Tehama T X E/X E Butte/X Sw Plumas

When
January 1, 2:30 AM PST to January 3, 1:00 AM PST
Where
P Sc Shasta/E Tehama T X E/X E Butte/X Sw Plumas forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, X W Sierra/Ne Yuba/W Nevada/W Placer T X W/W El Dorado/W Amador T X W/C Calaveras/Sw Tuolumne T X Sw

When
January 1, 2:30 AM PST to January 3, 1:00 AM PST
Where
X W Sierra/Ne Yuba/W Nevada/W Placer T X W/W El Dorado/W Amador T X W/C Calaveras/Sw Tuolumne T X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, X Se Shasta/X E Tehama/W Plumas T X Sw

When
January 1, 2:30 AM PST to January 3, 1:00 AM PST
Where
X Se Shasta/X E Tehama/W Plumas T X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, W Sierra T X W/C Nevada/C Placer/C El Dorado/E Amador/Ne Calaveras/C & Ne Tuolumne/Sw Alpine

When
January 1, 2:30 AM PST to January 3, 1:00 AM PST
Where
W Sierra T X W/C Nevada/C Placer/C El Dorado/E Amador/Ne Calaveras/C & Ne Tuolumne/Sw Alpine forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478540, 5478541, 5478625, 5478626, 5478627, 5478628, 5478629.